Iowa, 2009

Hail in Iowa, August 4, 2009

August 4, 2009 · NWS OAX · 1 event in 1 county or zone

Thunderstorms developed north of a warm front that was along the Kansas and Nebraska border. With temperatures in the 70s and dew point temperatures around 70 near the front, instability was moderately high.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed north of a warm front that was along the Kansas and Nebraska border. With temperatures in the 70s and dew point temperatures around 70 near the front, instability was moderately high. Although most of the severe weather remained in southeast Nebraska, an isolated severe storm crossed the Missouri River into southwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 3, 8:48 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 3, 8:48 PM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
948 PM CDT MON AUG 3 2009

.UPDATE...
UPDATED EARLIER IN THE EVENING FOR TSTORM WATCH...AND ADJUSTED
POPS PER RADAR TRENDS/EXPECTED DEVELOPMENT.

&&

.DISCUSSION...
CURRENT TSTORM WATCH IS FOR THUNDERSTORMS AHEAD OF THE APPROACHING
CDFNT...WHERE THE STORMS ARE MOVING INTO A MORE UNSTABLE
ENVIRONMENT WITH DEEP LAYER SHEAR...STEEP LAPSE RATES AND DEEP
MOISTURE CONVERGENCE OVERNIGHT. EXPECT THE CHC FOR TSTORMS TO
CONTINUE SOUTHEAST OVERNIGHT. TSTORMS HAVE ALSO DEVELOPED NR THE
SFC LOW WEST OF CONCORDIA KS. A SFC WRMFNT IS NEAR BIE AND FNB
WITH LOW LEVEL CONVERGENCE...MOIST SFC DEWPOINTS...VERY UNSTABLE
AND HIGH DOWNDRAFT CAPE. THE LATEST NAM INCREASES THE LOW LEVEL
JET TO 40KT...WITH THE MAIN HINDERANCE THE WRM MID LEVEL TEMPS.
WITH THE COOLING ALOFT...THE CAP WEAKENS TOWARD 06Z.  THINK THAT
THE SCT TSRA ARE POSSIBLE ACRS SE NEB INTO SW IA OVERNIGHT AND
THEN TOWARD MO AS THE LLJ VEERS.

&&

.PREV DISCUSSION... /ISSUED 245 PM CDT MON AUG 3 2009/

DISCUSSION...

TONIGHT...SCT TSTMS COULD DEVELOP ALONG AND NORTH OF THE FRONTAL
BOUNDARY TONIGHT AS LOW LEVEL JET DEVELOPS AND ISENTROPIC LIFT
OCCURS OVER THE FRONT. BEST BET FOR THAT WOULD BE OVER MISSOURI
AND SOUTHERN IOWA. WARM MID LEVEL TEMPS WILL TRY TO INHIBIT STORM
DEVELOPMENT FARTHER WEST ALONG THE FRONT FOR SOUTHEAST NEBRASKA.
SHORTWAVE TROUGH WILL MOVE SOUTHEAST INTO THE AREA TONIGHT (THAT
FEATURE WAS VISIBLE IN WATER VAPOR IMAGERY AND MOVING OVER WESTERN
SOUTH DAKOTA EARLY THIS AFTN). STORMS WERE ALREADY DEVELOPING TO
THE NORTHWEST OF VALENTINE. 4 KM WRF SUGGESTS STORMS WILL MOVE
INTO NORTHEASTERN NEBRASKA AND THEN TRACK INTO WESTERN IOWA. THE
SOUTHERN EXTENT OF STORMS WILL LIKELY BE LIMITED BY WARM MID LEVEL
TEMPERATURES OVER SOUTH CENTRAL AND PARTS OF SOUTHEAST NEBRASKA.
ISOLD SEVERE STORMS WILL BE POSSIBLE...WITH DAMAGING WINDS AND
MAYBE SOME LARGE HAIL. LOWS TONIGHT WILL DROP INTO THE 60S AT MOST
SPOTS...WITH SOME LOWS AROUND 70 NEAR THE KANSAS AND MISSOURI
BORDERS.

TUESDAY THROUGH MONDAY...12Z MODELS CONTINUE TO SHOW PROGRESSIVE
TREND TO THE UPPER PATTERN THROUGH THE PERIOD AS UPPER HIGH
SHIFTS TO THE SOUTHEAST CONUS BY THIS WEEKEND WITH TROUGH OVER THE
WEST. AREA WILL BE UNDER THE INFLUENCE OF NORTHWEST FLOW THROUGH
THE SHORT TERM WITH POTENTIAL FOR PERIODS OF THUNDERSTORMS AS
WAVES MOVE THROUGH THE FLOW AND INTERACT WITH MOIST UNSTABLE
ATMOSPHERE. MOST ACTIVITY EXPECTED TO DEVELOP UPSTREAM OVER THE
WESTERN HIGH PLAINS AND MOVE INTO THE REGION WITH PRIMARILY
NIGHTIME OR MORNING STORMS.

FLOW BECOMES SOUTHWEST ORIENTED EARLY IN THE EXTENDED AS THE UPPER
HIGH SHIFTS TO THE SOUTHEAST CONUS AND TROUGHING DEVELOPS IN THE
WEST. SATURDAY LOOKS LIKE WE COULD SEE WARMEST TEMPERATURES OF THE
SEASON WITH READINGS PUSHING 100 IN MOST OF THE AREA AHEAD OF SURFACE
COLD FRONT. MORE STORM CHANCES SATURDAY NIGHT THROUGH SUNDAY AS
FRONT STALLS NEAR THE SOUTHERN BORDER THEN LIFTS NORTH AGAIN AS A
WARM FRONT ON MONDAY AS UPPER RIDGE BROADENS AND REBUILDS BACK
TOWARD THE WEST.

BM/DF

AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAF ISSUANCE...
EXPECT MAINLY VFR CONDITIONS AT THE TAF SITES. SOME TSTMS WILL BE
POSSIBLE BUT DID NOT THINK THAT CHANCES WERE HIGH ENOUGH TO INCLUDE
A MENTION IN 18Z TAFS. WILL HAVE TO AMEND AS NEEDED. THE FRONTAL
BOUNDARY SAGGING THROUGH THE AREA THIS AFTERNOON SHOULD STALL OUT TO
OUR SOUTH. GENERALLY LIGHT WINDS WILL PREVAIL OUTSIDE OF TSTMS BUT
COULD HAVE GUSTS OVER 35 KTS IN TSTMS.

BM
&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY
Hazardous weather outlook, Aug 3, 4:35 PM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 PM CDT MON AUG 3 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
535 PM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

THERE IS A SLIGHT CHANCE FOR SEVERE STORMS TONIGHT NORTH OF A LINE
FROM NELIGH TO WAHOO TO RED OAK IOWA WITH A CHANCE FOR SEVERE
STORMS SOUTH OF THIS LINE. DAMAGING WINDS AND HEAVY RAIN WILL BE THE
PRIMARY HAZARDS...HOWEVER HAIL WILL ALSO BE POSSIBLE.

THERE ARE A COUPLE OF AREAS OF INTEREST TONIGHT WHERE STORMS COULD
DEVELOP OR MOVE INTO THE OUTLOOK AREA. A COUPLE OF SURFACE
BOUNDARIES WERE NOTED OVER SOUTHEAST NEBRASKA INTO NORTHERN
MISSOURI AND SOUTHERN IOWA. TEMPERATURES HAVE WARMED INTO THE 90S
WITH DEWPOINTS IN THE 60S AND 70S. THIS AREA HAS BECOME
INCREASINGLY UNSTABLE WITH MODERATE SHEAR...HOWEVER APPEARS TO BE
HINDERED BY WARM TEMPERATURES ALOFT. THE LOW LEVEL JET IS EXPECTED
TO STRENGTHEN TONIGHT...AND AS THE ATMOSPHERE COOLS ALOFT...WOULD
HAVE A CHANCE FOR THUNDERSTORMS TO DEVELOP. THE LOW LEVEL JET
INITIALLY POINTS TOWARDS SOUTHEAST NEBRASKA...THEN TENDS TO SHIFT
THE FOCUS FOR STORMS MORE INTO MISSOURI...HOWEVER COULD BECOME
SEVERE BEFORE THEY DO. IN ADDITION...THERE IS A PRE-FRONTAL
BOUNDARY IN NORTHWEST NEBRASKA WITH A TRAILING COLD FRONT IN SOUTH
DAKOTA. WEATHER DISTURBANCES IN THE NORTHWEST FLOW COMBINED WITH
THE FRONT WILL TRACK SOUTHEAST AND MAY PRODUCE THUNDERSTORMS FOR
THE OUTLOOK AREA. A POCKET OF STRONGER WINDS ALOFT COULD ENHANCE
THE DAMAGING WIND POTENTIAL WITH STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THUNDERSTORM CHANCES CONTINUE FROM TUESDAY NIGHT INTO FRIDAY NIGHT...AS
A SERIES OF DISTURBANCES MOVE THROUGH THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA TONIGHT.

ZAPOTOCNY

In the hours before

Local storm report, Aug 4, 12:29 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
129 AM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 AM     HAIL             S UNION                 40.81N 95.92W
08/04/2009  E0.25 INCH       CASS               NE   TRAINED SPOTTER

            1.75 INCH HAIL FALLING SOUTH OF UNION ON HWY 75.

&&

JREESE
Local storm report, Aug 4, 12:44 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
144 AM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 AM     HAIL             S UNION                 40.81N 95.92W
08/04/2009  E1.75 INCH       CASS               NE   TRAINED SPOTTER

            1.75 INCH HAIL FALLING SOUTH OF UNION ON HWY 75.

&&

JREESE

The radar

The Omaha radar (KOAX), 138 km away, was scanning. The volume nearest the first event began at 07:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Page

When
August 4, 1:10 AM CST
Where
Page County, 1.48 mi NNW of Braddyville
Measured
1 in hail
Reported by
Public
Coordinates
40.590, -95.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178770.